Texas, 2001

Flash Flooding and Hail in Texas, May 30, 2001

May 30, 2001 · NWS MAF · 4 events in 1 county or zone

2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 2:08 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, May 30, 2:08 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED MAY 30 2001

LATEST SFC OBS SHOW WEAK FRONT HAS SLOWED TO NEAR THE NM/TX BORDER...
W/ANOTHER BEHIND IT EXTENDING FM SE CO SW TO SOCAL.  CONVECTION
ALONG THE FRONT RANGE NR THIS FRONT IS ALREADY STARTING TO FIRE...
W/AN IMPRESSIVE LOOKING CELL IN NE NM PER PUEBLO 88D.  CONSENSUS
AMONG THE MODELS IS THAT...AS ASSOCIATED UPPER LVL TROUGH MOVES
SOUTHEASTWARD OVERNIGHT...THIS CONVECTION WILL DEVELOP INTO AN MCS
AND CLIP THE NERN HALF OF THE CWA AS IT MOVES SE.

INSTABILITY IS PROGGED TO INCREASE THROUGHOUT THE EVENING IN THE NE
CWA...W/MESOETA FCST SOUNDINGS IN MITCHELL CO SHOWING LI/S IN
EXCESS OF -7 AND SBCAPES APPROACHING 3K J/KG.  MODERATE H85
LLJ TO SET UP OVR ERN CWA TO KEEP THE MSTR ON TAP AS WELL.  MESOETA
ADVERTISES PWATS APPROACHING 2"...HIGHER FOR THIS PART OF TX THAN IT
HAS IN SOMETIME...AND FLOODING COULD BE A PROBLEM LATER TONIGHT IN
LIEU OF RAINFALL A COUPLE OF NIGHTS AGO.  IN LIEU OF ACTIVITY THE
PAST COUPLE OF DAYS...CANNOT RULE OUT SOME OF THIS CONVECTION GOING
SEVERE...AND WILL MENTION THAT POSSIBILITY 1ST PD.

PLENTY OF BOUNDARIES/MSTR WILL BE LEFT OVR THURS MORNING...AND
WILL LEAVE PRECIP CHANCES IN FOR MOST OF THE CWA...TAPERING POPS TO
THE SE INTO THURS EVENING.  AFTER THAT...AVN BRINGS IN ANOTHER
TROUGH FRIDAY NIGHT...CLIPPING THE NERN CWA AGAIN.

TEMPS SHOULD BE A CAT OR SO COOLER THURS...OWING TO TROUGH
PASSAGE/FROPA AND INCREASE CLOUD COVER...AND THEN RIGHT BACK UP ON
FRIDAY.  A COMPARISON OF MESOETA FCST SNDNGS AND GUIDANCE SHOWS
MACHINE NUMBERS ARE IN THE BALLPARK ON HIGH TEMPS...BUT TOO COLD ON
LOWS...GIVEN THE PAST FEW RUNS.

EXTENDED LOOKS GOOD.  CANT RULE OUT PRECIP ON SAT...AS THE AVN WILL
PROBABLY ADJUST TIMING OF NEXT SHORTWAVE BETWEEN NOW AND THEN.
W/NOTHING TO HANG A HAT ON BUT MINOR DISTURBANCES ROTATING AROUND
THE UPPER LVL HIGH PROGGED OVR OLD MEX...WILL KEEP SUNDAY OUTWARD
DRY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  67/88/65/94    3321
LSA  62/82/65/94   S 3210
6R6  69/92/69/95    1221
MRF  55/87/53/88    1221
CNM  65/87/63/97    2110

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, May 30, 2:00 PM CST, 4 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED MAY 30 2001

.SYNOPSIS...
A WEAK COLD FRONT WILL BECOME STATIONARY ACROSS THE NORTHERN PERMIAN
BASIN OVERNIGHT.  THIS...ALONG WITH ABUNDANT LOW LEVEL MOISTURE AND
AN UNSTABLE ATMOSPHERE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORM DEVELOPMENT OVERNIGHT.

.THREATS...

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINOUS TERRAIN OF
NEW MEXICO...AND ALONG A STATIONARY FRONT DRAPED ACROSS THE NORTHERN
PERMIAN BASIN.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
NORTHEAST OF A LINE FROM ARTESIA...TO MIDLAND...TO GARDEN CITY.  VERY
HEAVY RAIN...HIGH WINDS...AND LARGE HAIL WILL BE THE PRIMARY THREAT
FROM THESE THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED
OVERNIGHT.

MARTIN

The radar

The Lubbock radar (KLBB), 129 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Scurry

When
May 30, 6:19 PM CST
Where
Scurry County, 4 mi NW of Snyder
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.750, -100.950

Hail, Scurry

When
May 30, 6:28 PM CST
Where
Scurry County, 4 mi N of Snyder
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -100.900

Flash Flood, Scurry

When
May 30, 6:50 PM CST to 8:50 PM CST
Where
Scurry County, 3 mi SE of Snyder
Reported by
AMATEUR RADIO
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Water crossing intersection of state highway 2763 and state highway 208.

Flash Flood, Scurry

When
May 30, 7:11 PM CST to 9:11 PM CST
Where
Scurry County, 7 mi NE of Snyder
Reported by
AMATEUR RADIO
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Water crossing intersection of state highway 1611 and U.S. highway 84.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245760, 5245761, 5245762, 5245763.